Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2001, 2:35 PM CDT for Jackson County, Perry County, Illinois. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 2:35 PM CDT (19:35 UTC)
- Expired
- Oct 24, 2001, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 123 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:35 PM CDT | Tornado F1 | Percy, IL | A small tornado formed at Percy along the north side of a bow echo that moved about 60 mph across southeast Randolph County. The tornado initially downed large trees, one of which fell on and damaged a mobile home. About 1 mile southeast of Percy, the tornad |
| Oct 24, 2:47 PM CDT | Thunderstorm Wind 61 E | Vergennes, IL | At Vergennes, a camper was blown over on Route 127, injuring two occupants. At Dowell, trees and tree limbs were blown down, some of which landed on houses and vehicles. Near Elkville, a mobile home was reportedly overturned, and at least one barn was destroye |
| Oct 24, 3:00 PM CDT | Thunderstorm Wind 50 E | Willisville, IL | Several trees were blown down on Route 4. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS53 KPAH 241935 SVRPAH ILC077-145-242015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 235 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTH CENTRAL ILLINOIS JACKSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 315 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF WILLISVILLE...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTH OF WILLISVILLE AT 245 PM CDT 4 MILES NORTH OF AVA AT 250 PM CDT OVER DU QUOIN...5 MILES NORTH OF ELKVILLE AT 305 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3800 8989 3789 8978 3786 8916 3809 8917
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:50 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 24, 1:50 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT WED OCT 24 2001 BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS. ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED : K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL. THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT WEDNESDAY. TEMPERATURES...HOWEVER WILL BE COOLER...WITH A REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON FRIDAY. .PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA THROUGH 7 PM. JAP
In the hours before
Special weather statement, Oct 24, 12:16 PM CDT, 2 hours 19 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CDT WED OCT 24 2001 ...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS... ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...UNION...HENDERSON...AND DAVIESS. IN SOUTHERN ILLINOIS... JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON... EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN. IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. IN SOUTHEAST MISSOURI...PERRY. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Special weather statement, Oct 24, 1:45 PM CDT, 50 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CDT WED OCT 24 2001 ...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS... THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN... GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON... TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN... MUHLENBERG...AND TODD. IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER... PULASKI...AND MASSAC. IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER... WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW MADRID. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:41 PM CDT | Tornado Warning | PAH | Perry | 34 min |
| Oct 24, 2:48 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 57 min |
| Oct 24, 2:55 PM CDT | Tornado Warning | PAH | Jackson | 35 min |
| Oct 24, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 46 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 50 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 50 min |
| Oct 24, 3:19 PM CDT | Tornado Warning | PAH | Franklin | 26 min |
| Oct 24, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 33 min |
| Oct 24, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline | 41 min |
| Oct 24, 3:38 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, White | 67 min |
| Oct 24, 3:40 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 35 min |
| Oct 24, 3:44 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 16 min |
| Oct 24, 3:49 PM CDT | Tornado Warning | PAH | Saline | 26 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 17 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 17 min |
| Oct 24, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 65 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 46 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.